Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 48, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 14, 2005, 2:09 PM EDT for Westchester County, New York. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 2:09 PM EDT (18:09 UTC)
- Expired
- Aug 14, 2005, 3:19 PM EDT
- In force
- 70 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Westchester County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 141809 SVROKX NYC119-141915- /O.NEW.KOKX.SV.W.0048.050814T1809Z-050814T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 209 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTCHESTER COUNTY IN SOUTHEAST NEW YORK. * UNTIL 315 PM EDT. * AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YORKTOWN HEIGHTS...OR 5 MILES NORTHEAST OF MOUNT KISCO...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN WESTCHESTER COUNTY...INCLUDING THE TOWN OF GOLDENS BRIDGE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4133 7377 4117 7370 4122 7350 4136 7355 $$ EKSTER
2 follow-up statements
000 WWUS51 KOKX 141831 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 231 PM EDT SUN AUG 14 2005 NYC119-141915- /O.CON.KOKX.SV.W.0048.000000T0000Z-050814T1915Z/ WESTCHESTER NY- 231 PM EDT SUN AUG 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTCHESTER COUNTY UNTIL 315 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF RIDGEFIELD CONNECTICUT...EAST AT 10 MPH. IN ADDITION...ANOTHER VERY STRONG THUNDERSTORM HAS DEVELOPED JUST NORTH OF MOUNT KISCO. THIS STORM WAS ALSO MOVING EAST AT 10 MPH...AND COULD ALSO PRODUCE SEVERE WEATHER. THESE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN WESTCHESTER COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4132 7398 4111 7390 4122 7350 4136 7355 $$ REYNOLDS
000 WWUS51 KOKX 141919 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 319 PM EDT SUN AUG 14 2005 NYC119-141928- /O.EXP.KOKX.SV.W.0048.000000T0000Z-050814T1915Z/ WESTCHESTER NY- 319 PM EDT SUN AUG 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTCHESTER COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 314 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...ALTHOUGH SOME THUNDERSTORMS STILL REMAIN ACROSS NORTHERN WESTCHESTER COUNTY FROM BUCHANAN TO YORKTOWN HEIGHTS TO RIDGEFIELD CONNECTICUT. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. THE MAIN THREAT AT THIS TIME IS FOR LOCALLY HEAVY RAIN. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN UPTON NY. $$ REYNOLDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:48 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 14, 1:48 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
148 PM EDT SUN AUG 14 2005
.NEAR TERM (THROUGH MONDAY)...AFTERNOON PACKAGE WILL GO OUT EARLIER
THAN USUAL FOR SEVERE THUNDERSTORM WATCH 720. SOME CELLS HAVE
ALREADY POPPED UP NORTH AND WEST OF NYC AS EXPECTED...AND THESE
SHOULD INCREASE IN COVERAGE/INTENSITY AS THE AFTERNOON WEARS ON.
AIRMASS OVER THE AREA ALREADY QUITE UNSTABLE WITH SBCAPE 4500 J/KG
AND MLCAPE 3500 J/KG NORTH AND WEST OF NYC. ENOUGH VERTICAL SHEAR
PRESENT TO PRESENT THREAT OF DAMAGING WINDS...WITH THE MAIN THREAT
FROM BOWING SEGMENTS/WET MICROBURSTS. WBZ HEIGHTS NEAR 13 KFT BUT
DECENT CAPE BETWEEN -20C AND -30 C AND DEEP LAYER SHEAR SUGGEST
LARGE HAIL COULD STILL BE A THREAT WITH THE STRONGER STORMS. MAIN
THREAT EARLY ON WILL BE NORTH AND WEST OF NYC...BUT STORMS COULD
ALSO DEVELOP AHEAD OF MAIN ACTIVITY ALONG SEA BREEZE BOUNDARIES
ACROSS FROM NYC UP INTO SOUTHWEST CT...AND ALSO ALONG THE NORTH
SHORE OF LONG ISLAND.
CONVECTIVE ACTIVITY AND THREAT OF SEVERE WX WILL CONTINUE INTO THIS
EVENING...THEN TAPER OFF LATE THIS EVENING. AM NOT EXPECTING
ORGANIZED ACTIVITY TO CONTINUE BEYOND THEN AS FOCUS OF DEVELOPING
LOW LEVEL JET APPEARS TO BE TOWARD SOUTHEAST NEW ENGLAND.
SINCE COLD FRONT IS ALIGNED WITH FLOW ALOFT...HAVE SLOWED DOWN ITS
FORWARD PROGRESS FROM PREVIOUS FORECAST. NAM HAS HAD A BETTER HANDLE
ON THIS THAN THE GFS...BUT 12Z GFS IS AT LEAST TRENDING TOWARD
SLOWER FROPA. THIS WILL AFFECT MAINLY WIND AND DEWPOINT
FORECAST...KEEPING SW FLOW AND 70+ DEWPOINTS IN A LITTLE LONGER
THROUGH AT LEAST MON MORNING. CHC POPS REMAIN IN THE FCST MAINLY
THROUGH MON MORNING...THEN DRIER NORTHERLY FLOW STARTS TO TAKE HOLD
MON AFTERNOON AS FRONT SINKS FARTHER SOUTH AND HIGH PRESSURE
BUILDS IN.
&&
.SHORT TERM (MONDAY NIGHT THROUGH WEDNESDAY)...FAIR WX WITH NEAR
NORMAL TEMPS EXPECTED AS HIGH PRES RIDGE SETTLES OVERHEAD. THIS WILL
KEEP WAVE OF LOW PRES FROM BRINGING PRECIP TO THE AREA...THOUGH
GRIDS DO DEPICT MORE CLOUD COVER. WED COULD END UP BEING WARMER THAN
FORECAST AS H8 TEMPS RECOVER TO +14C...HAVE COMPROMISED BETWEEN
COOLER PREVIOUS FORECAST AND MEX+2 FOR NOW. &&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...WITH CONCENTRATION ON
NEAR TERM HEAT/SEVERE WX HAZARDS HAVE GONE WITH STRAIGHT HPC
GUIDANCE.
&&
.AVIATION...COMING SOON.
&&
.MARINE...COMING SOON.
&&
.HYDROLOGY...LOCALIZED URBAN AND SMALL STREAM FLOODING WILL BE A
THREAT THIS AFTERNOON AND EVENING. TORRENTIAL DOWNPOURS POSSIBLE AS
HIGH PRECIPITABLE WATER VALUES REMAIN IN PLACE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NY...HEAT ADVISORY THROUGH THIS AFTERNOON...NYZ072>077.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NJ...HEAT ADVISORY THROUGH THIS AFTERNOON...NJZ003>006-011.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ350-353-355.
&&
GOODMANHazardous weather outlook, Aug 14, 4:21 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 421 AM EDT SUN AUG 14 2005 NJZ003>006-011-NYZ072>077-150900- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY-UNION NJ- 421 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT DUE TO THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S. HEAT INDEX VALUES WILL RANGE FROM 105 TO 110. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MAJOR THREATS FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. CTZ005>012-NJZ002-NYZ067>071-078>081-150900- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ- 421 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MAJOR THREATS FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE. THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER 90S AND SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL PRODUCE HEAT INDEX VALUES AROUND 100. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ330-335-338-350-353-355-150900- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 421 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MAJOR THREATS FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS PRODUCING LOCALLY HIGHER WINDS AND SEAS AND LOWERED VISIBILITIES. A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN IS IN EFFECT THROUGH TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... INCREASED SWELLS FROM TROPICAL STORM IRENE CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MPS
In the hours before
Special weather statement, Aug 14, 1:38 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 138 PM EDT SUN AUG 14 2005 CTZ005-NYZ068>070-141845- NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-ROCKLAND- 138 PM EDT SUN AUG 14 2005 AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM YORKTOWN HEIGHTS TO NEW CITY...MOVING NORTHEAST AT 10 MPH. THESE STORMS MAY PRODUCE TORRENTIAL DOWNPOURS AND SMALL HAIL. REYNOLDS
Special weather statement, Aug 14, 1:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 140 PM EDT SUN AUG 14 2005 NYZ067-141845- ORANGE- 140 PM EDT SUN AUG 14 2005 AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OTISVILLE TO 11 MILES SOUTHEAST OF HAWLEY...MOVING EAST AT 10 MPH. THESE STORMS WILL BE... NEAR FINCHVILLE BY 145 PM EDT. NEAR BULLVILLE BY 220 PM EDT. NEAR PORT JERVIS BY 245 PM EDT. SMALL HAIL...TORRENTIAL RAINS AND WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. REYNOLDS
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:18 PM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Aug 14, 3:29 PM EDT | Special Marine Warning | OKX | 31 min | |
| Aug 14, 4:33 PM EDT | Severe Thunderstorm Warning | OKX | Queens | 42 min |
| Aug 14, 4:53 PM EDT | Special Marine Warning | OKX | 37 min | |
| Aug 14, 6:41 PM EDT | Special Marine Warning | OKX | 34 min | |
| Aug 14, 6:50 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 40 min |
| Aug 14, 6:58 PM EDT | Special Marine Warning | OKX | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.